Oregon, 2003

High Wind in Oregon, October 28, 2003

October 28, 2003 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 28, 2:35 PM PST, 3 hours earlier.

Area forecast discussion, Oct 28, 2:35 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
235 PM PST TUE OCT 28 2003

.SHORT TERM...THE DRY COLD FRONT IS DROPPING SOUTH FROM BRITISH
COLUMBIA THIS AFTERNOON AND EVENING...CREATING STRONG WINDS ACROSS
THE REGION....PRIMARILY IN THE YAKIMA VALLEY...THE LOWER COLUMBIA
BASIN...AND FOOTHILLS OF THE BLUE MOUNTAINS.  VISIBILITIES ARE ALSO
FLUCTUATING...TO NEAR ZERO AT TIMES...WITH THE HIGH WINDS AND
BLOWING DUST.  FOR THIS REASON...A HIGH WIND WARNING AND A DUST
STORM WARNING ARE IN EFFECT FOR THESE AREAS.  THESE WINDS WILL
SLOWLY TAPER OFF AFTER MIDNIGHT AS THE FRONT MOVES THROUGH THE
AREA.  THIS SYSTEM WILL ALSO PRODUCE SHOWERS IN THE UPSLOPE REGIONS
OF THE MOUNTAINS...AND USHER IN THE FIRST PUSH OF COLD AIR.  SNOW
LEVELS WILL BE DROPPING OVERNIGHT TO 4000 FEET...AND CONTINUE TO
LOWER TOMORROW AND THURSDAY AS A STRONGER SYSTEM MOVES INTO THE
AREA.  SCATTERED SHOWERS WILL CONTINUE THROUGH THURSDAY...AND THEN
TAPER OFF BY THURSDAY NIGHT AS THAT SYSTEM CONTINUES TO DIG SOUTH.
THE SNOW LEVEL WILL BE DROPPING TO AROUND 2000 FEET BY THURSDAY
MORNING...AND EVEN THE BASIN AND FOOTHILLS MAY SEE A FEW SNOW FLAKES
MIXED IN WITH THE RAIN.  HIGH TEMPERATURES WILL ALSO BE DECREASING
BETWEEN 30 AND 40 DEGREES BETWEEN NOW AND THURSDAY.  PALMER

.LONG TERM...FRIDAY THROUGH MONDAY...THE MODELS ARE CHANGING A BIT
AND THE ARCTIC AIR OUTBREAK DOES NOT SEEM TO BE AS SEVERE AS THE
PREVIOUS MODELS INDICATED.  THE UPPER TROUGH SEEMS TO BE ORIENTED
MORE SOUTHWEST TO NORTHEAST AND THE RESULTING FLOW INTO OUR AREA HAS
LESS OF A NORTHERN TRAJECTORY.  THE MODELS ARE DEFINITELY TRENDING
TO A BELOW NORMAL TEMPERATURE PATTERN...JUST NOT AS COLD AS
PREVIOUSLY INDICATED.  MODIFIED ARCTIC AIR WILL CONTINUE TO MOVE
INTO THE AREA THRU SATURDAY MORNING.  LOW AND MID LEVEL MOISTURE
WILL ROTATE AROUND THE BACK SIDE OF AN UPPER LEVEL LOW THROUGH
FRIDAY NIGHT...WHICH WILL CAUSE SOME UPSLOPE SNOW SHOWERS OVER THE
NORTHEAST MOUNTAINS.  DRY AIR WILL ADVECT INTO THE AREA FROM THE
NORTH ON FRIDAY.  ANOTHER SYSTEM MOVES DOWN THE BACK SIDE OF THE
TROUGH ON SATURDAY WITH SOME JET STREAM SUPPORT.  DUE TO THE
TRAJECTORY OF THE SYSTEM FROM THE NORTHWEST...IT SHOULD BE FAIRLY
DRY WITH PRECIP MAINLY OVER THE NORTHEAST MOUNTAINS.  CONFIDENCE IN
THE TIMING IS IN DOUBT AS THE MODELS SEEM TO BE IN FLUX RIGHT NOW.
I WOULD WAIT UNTIL A COUPLE MORE MODEL RUNS TO SEE IF I BELIEVE THIS
ONE.  JACOBSON

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 43 51 30 42 / 20 20 20 20
WALLA WALLA         44 52 31 43 / 20 20 20 20
TRI-CITIES          44 52 30 45 / 10 20 20 20
YAKIMA              39 52 27 44 / 10 20 20 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING AND DUST STORM WARNING ARE IN EFFECT FOR THE
     COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS UNTIL
     MIDNIGHT.
WA...HIGH WIND WARNING AND DUST STORM WARNING ARE IN EFFECT FOR THE
     YAKIMA VALLEY... THE COLUMBIA BASIN...AND THE FOOTHILLS OF THE
     BLUE MOUNTAINS UNTIL MIDNIGHT..
&&
Hazardous weather outlook, Oct 28, 4:45 AM PST, 12 hours 50 minutes before
ORZ041>050-WAZ024>030-291300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
445 AM PST TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A HIGH WIND WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
YAKIMA VALLEY...COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON AND WASHINGTON.

AN INTENSE LOW PRESSURE SYSTEM NEAR ALASKA WILL RACE SOUTHEAST
TOWARD NORTHERN WASHINGTON TODAY. OUR AREA WILL BE SANDWICHED BETWEEN
THE LOW...AND A HIGH PRESSURE SYSTEM OVER THE EASTERN PACIFIC. THE
COMBINATION OF THESE TWO SYSTEMS WILL TIGHTEN PRESSURE GRADIENTS TO
PRODUCE VERY WINDY CONDITIONS THIS AFTERNOON AND EVENING. WEST WINDS
ARE EXPECTED TO INCREASE BETWEEN 25 TO 40 MPH WITH GUSTS OVER 50 MPH
ACROSS PORTIONS OF THE AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COOLER AIR WILL FILTER INTO ENTIRE AREA WITH RAIN AND SNOW
SHOWERS EXPECTED WEDNESDAY. ALONG WITH THE SHOWERS EVEN COLDER
AIR WILL INVADE THE REGION THURSDAY THAT WILL CONTINUE INTO THIS
WEEKEND WITH ONLY A SLIGHT MODERATION IN TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 28, 1:10 PM PST, 4 hours 25 minutes before
ORZ041>050-WAZ024>030-301200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PST TUE OCT 28 2003

...MUCH COLDER AIR EXPECTED FOR LATE THIS WEEK WITH VERY COLD
NIGHTTIME TEMPERATURES EXPECTED...

A COLD FRONT WILL MOVE ACROSS SOUTHEAST WASHINGTON AND NORTHEAST
OREGON TONIGHT BRINGING WITH IT MUCH COLDER AIR AND A CHANCE OF RAIN
AND SNOW SHOWERS. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...
MAINLY IN THE BLUE MOUNTAINS OF OREGON.

THE MAIN EFFECT FROM THIS STORM SYSTEM WILL BE THE UNSEASONABLY
CHILLY TEMPERATURES. LOW TEMPERATURES FRIDAY MORNING WILL DIP INTO
THE TEENS TO LOWER 20S IN MOST LOCATIONS...WITH SINGLE DIGITS
POSSIBLE IN THE BLUE AND WALLOWA MOUNTAINS. HIGH TEMPERATURES ON
FRIDAY WILL REMAIN IN THE 30S AT THE LOWER ELEVATIONS WITH 20S IN
THE MOUNTAINS. TEMPERATURES WILL BE BITTERLY COLD SATURDAY MORNING
WITH TEENS AT THE LOWER ELEVATIONS AND SINGLE DIGITS IN THE
MOUNTAINS.

PEOPLE SHOULD MAKE THEIR WINTER PREPARATIONS NOW SUCH AS FLUSHING
OUT SPRINKLER SYSTEMS AND PROTECTING TENDER VEGETATION. COLD
TEMPERATURES ARE FORECAST TO LAST AT LEAST THROUGH THE MIDDLE OF
NEXT WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

VESCIO
Local storm report, Oct 28, 4:34 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OREGON
534 PM PDT TUE OCT 28 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    UMATILLA                  OR   NON TSTM WINDS
10/28/03   UMATILLA                       UMATILLA DEPOT MESONET
                                          SENSOR ...KQ06 PEAK
                                          WIND 65 MPH.

0130 PM    BOARDMAN                  OR   NON TSTM WINDS
10/28/03   MORROW                         PEAK WIND GUST 60 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0221 PM    WALLA WALLA               WA   DUST STORM
10/28/03   WALLAWALLA                     NORTHWEST WALLA
                                          WALLA...VISIBILITY DOWN
                                          TO 1/8 MILE IN BLOWING
                                          DUST. REPORTED BY STORM
                                          SPOTTER.

0221 PM    3 N HELIX                 OR   NON TSTM WINDS
10/28/03   UMATILLA                       MEASURED PEAK WIND 57
                                          MPH. REPORTED BY STORM
                                          SPOTTER.

0235 PM    WAITSBURG JCT             WA   DUST STORM
10/28/03   WALLAWALLA                     HIGHWAY 12 BETWEEN
                                          DAYTON AND
                                          WAITSBURG...VISIBILITY
                                          OCCASIONALLY LESS THAN
                                          1/8 MILE IN BLOWING
                                          DUST...ESTIMATED
                                          SUSTAINED WIND 45 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0241 PM    WAITSBURG                 WA   NON TSTM WINDS
10/28/03   WALLAWALLA                     DOWNED POWER LINES AND
                                          FALLING BRANCHES.
                                          REPORTED BY STORM
                                          SPOTTER.

0245 PM    HANFORD                   WA   NON TSTM WINDS
10/28/03   BENTON                         HANFORD MESONET SENSOR
                                          AT GABLE MOUNTAIN... 64
                                          MPH PEAK WIND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Ronde Valley

When
October 28, 5:35 PM PST to 9:35 PM PST
Where
Grand Ronde Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

High winds in the Grande Ronde valley caused tree limbs to fall onto power lines, which resulted in a loss of power to 1,500 customers. The winds also downed three transmission lines northeast of Island City, damaging various power poles and equipment throughout the area. A wind gust of 44 MPH was measured in La Grande at 8:35 PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335872.